Colorado, 2009High Wind in Colorado, May 11, 2009
May 11, 2009 · NWS BOU · 1 event in 1 county or zone
A mountaineer was injured when he tumbled 50 feet down Ptarmigan Glacier, in Rocky Mountain National Park, after being hit by a strong gust of wind. He was found at 11,000 feet by two backcountry skiers the following morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mountaineer was injured when he tumbled 50 feet down Ptarmigan Glacier, in Rocky Mountain National Park, after being hit by a strong gust of wind. He was found at 11,000 feet by two backcountry skiers the following morning. The 57-yr old man was badly injured after suffering multiple injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 11, 3:05 AM MST, 7 hours 25 minutes earlier.
Area forecast discussion, May 11, 3:05 AM MST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
405 AM MDT MON MAY 11 2009
.SHORT TERM...STRATUS FINALLY ERODING AS COMBINATION OF WESTERLY
WINDS ALOFT AND SOUTHERLY WINDS AT THE SURFACE BRING DRYING. WARM
ADVECTION ALOFT WILL BE THE MAIN STORY TODAY. SOUTHERLIES AT THE
SURFACE WILL MAINTAIN LOW LEVEL MOISTURE...BUT WARMING WILL LIKELY
CAP CONVECTION. POSSIBLE EXCEPTION ALONG THE FRONT RANGE WHERE SOME
LOW CAPE CONVECTION MAY DEVELOP AT THE END OF THE DAY. PRIME SPOT
MAY TURN OUT TO BE A DENVER CYCLONE BOUNDARY. ALSO WESTERLY FLOW
ALOFT IS DECENT SO ANYTHING THAT FORMS OVER THE FOOTHILLS MAY DRIFT
OVER THE CITIES. PREVIOUS FORECAST LOOKS PRETTY GOOD...A BIT WARMER
THAN MOS GUIDANCE. SOME HIGH CLOUDINESS TONIGHT ALONG WITH SOUTH
WINDS WILL KEEP TEMPS UP. KEPT CURRENT FORECAST LOWS WHICH IS ALSO A
BIT ABOVE GUIDANCE...EXCEPT DROPPED MOUNTAIN LOWS A LITTLE.
.LONG TERM...MODERATE ZONAL FLOW IS PROGGED OVER THE FORECAST AREA
TUESDAY AND TUESDAY EVENING. BY EARLY WEDNESDAY MORNING...THE FLOW
ALOFT BECOMES WEST-SOUTHWESTERLY AND INCREASES SOMEWHAT IN ADVANCE
OF A WEAK UPPER TROUGH. THE TROUGH MOVES OVER BY LATE WEDNESDAY
AFTERNOON WITH WEST-NORTHWESTERLY FLOW ALOFT WEDNESDAY EVENING.
THE SYNOPTIC SCALE ENERGY IS FAIRLY BENIGN TUESDAY INTO WEDNESDAY
...EVEN IN ADVANCE OF THE WEAK UPPER TROUGH. THE DOWNWARD MOTION
PROGGED BEHIND THE TROUGH BY LATER WEDNESDAY AFTERNOON IS FAIRLY
PRONOUNCED HOWEVER. THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED
BY DOWNSLOPING TUESDAY AND TUESDAY NIGHT. DURING THE MORNING
WEDNESDAY...THE UPPER TROUGH DRAGS A COLD FRONT ACROSS THE FORECAST
AREA...WITH SOME UPSLOPE PROGGED FOR THE PLAINS FROM 18Z WEDNESDAY
TO 06Z WEDNESDAY NIGHT. FOR MOISTURE...THERE IS A LITTLE IN THE MID
AND UPPER LEVELS TUESDAY AND TUESDAY NIGHT. ON WEDNESDAY...IT'S
STILL PRETTY DRY. BY AFTERNOON WEDNESDAY...THERE IS DECENT MID
LEVEL MOISTURE OVER THE EASTERN HALF OF THE FORECAST AREA. THIS
CONTINUES INTO WEDNESDAY EVENING. EVEN WITH PRETTY DECENT UPSLOPE
WEDNESDAY AND WEDNESDAY EVENING...EITHER MODEL DEVELOPS ANY LOW
LEVEL MOISTURE WHAT-SO-EVER. LAPSE RATES ARE PRETTY STEEP OVER THE
EASTERN HALF OF THE FORECAST AREA LATE DAY TUESDAY...THERE IS SOME
WEAK MID LEVEL CAPPING OVER THE WEST. BY WEDNESDAY...THE PLAINS ARE
CAPPED SIGNIFICANTLY WITH THE NEW AIRMASS IN PLACE. THERE IS ALSO A
MID LEVEL CAP IN PLACE OVER MUCH OF THE FORECAST AREA. IT'S PRETTY
WEAK OVER THE WESTERN FORECAST AREA HOWEVER. THERE IS SOMEWHAT OF A
THETA-E AXIS IN PLACE OVER MUCH OF THE FORECAST AREA LATE DAY
TUESDAY...BETTER TO THE EAST. ON WEDNESDAY...IT IS MAINLY OVER
SOUTH-CENTRAL COLORADO. THERE IS MINIMAL CAPE OVER THE FORECAST
AREA LATE DAY TUESDAY...WITH SIGNIFICANT AMOUNTS OVER THE FAR
NORTHEAST CORNER. THERE IS NEARLY NO CAPE OVER THE FORECAST AREA
WEDNESDAY OR WEDNESDAY NIGHT. THE QPF FIELDS HAVE A TAD OF
MEASURABLE RAIN OVER THE EASTERN HALF OF THE FORECAST AREA...BUT
THAT IS ONLY ON THE NAM. WILL GO MINIMAL POPS OVER SOME OF THE
PLAINS LATE DAY TUESDAY. WILL GO MINIMAL POPS LATE DAY WEDNESDAY
FOR THE HIGH MOUNTAINS AND PARK COUNTY ONLY. FOR TEMPERATURES
...TUESDAY'S HIGHS ARE 3-6 C WARMER THAN MONDAY'S. WEDNESDAY'S
COOL-OFF 8-15 C FROM TUESDAY'S. FOR THE LATER DAYS...THURSDAY
THROUGH SUNDAY...MODELS HAVE WEST-SOUTHWESTERLY FLOW ALOFT THURSDAY.
NOW THE NEXT UPPER TROUGH MOVES IN FRIDAY INTO SATURDAY...NOT JUST
FOR SATURDAY AS YESTERDAY'S 00Z RUNS INDICATED. BY LATER SATURDAY
AND SUNDAY...NORTH-NORTHWESTERLY FLOW ALOFT IS PROGGED. THE GFS
HAS MOISTURE AND UPSLOPE WITH THE TROUGH FRIDAY AND FRIDAY NIGHT.
TEMPERATURES ARE NOW COLDER ON FRIDAY ACCORDING TO THE GFS. OVERALL
IT STILL LOOKS PRETTY DRY THROUGH THE LATER DAYS. WILL MAKE FEW
CHANGES...NOT UNLIKE THE LATEST MODEL RUNS.
&&
.AVIATION...AREAS OF LOW CLOUDS...DRIZZLE...AND FOG ALONG THE FRONT
RANGE WILL CONTINUE TO DISSIPATE OVER THE NEXT FEW HOURS. AFTER
THAT...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE FROM 22Z TO 02Z WHICH MAY PRODUCE BRIEF
WIND GUSTS TO 30 KNOTS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
GIMMESTAD/RJK
Hazardous weather outlook, May 11, 9:42 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT MON MAY 11 2009
COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT MON MAY 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER 4 PM ACROSS THE
MOUNTAINS...FRONT RANGE FOOTHILLS AND ADJACENT PLAINS. THE STORMS
WILL DIMINISH LATER IN THE EVENING. ELSEWHERE ACROSS THE NORTHEAST
PLAINS...THE ATMOSPHERE WILL REMAIN TOO STABLE FOR THUNDERSTORM
DEVELOPMENT. THE MAIN THREAT WITH THE SHOWERS WILL BE WIND GUSTS TO
45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON THE
PLAINS OF NORTHEAST COLORADO TUESDAY AFTERNOON AND EVENING...AND IN
THE MOUNTAINS AND FOOTHILLS LATE ON WEDNESDAY FOLLOWING THE PASSAGE
OF A COLD FRONT. THURSDAY LOOKS DRY AND WARMER AREA WIDE. THEN THE
PASSAGE OF ANOTHER FRONTAL SYSTEM ON FRIDAY WILL BRING ANOTHER ROUND
OF COOLER TEMPERATURES AND A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE OUTLOOK AREA. OVER THE WEEKEND DRY CONDITIONS
RETURN WITH A GRADUAL WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ENTREKIN/BAKER
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- May 11, 10:30 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 11, 20091 injured · $878,000 · 1.75 in hail · 12 events
- Flash Flood and Flood in Arkansas, May 11, 2009$510,000 · 2 events
- Hail and Damaging Wind in North Carolina, May 11, 2009$175,000 · 78 kt wind · 2 events
- Debris Flow in Colorado, May 11, 2009$100,000 · 1 event
- Flash Flood in Oklahoma, May 11, 20091 injured · $50,000 · 1 event
- Dust Devil in Nevada, May 11, 2009$60,000 · 1 event
- Damaging Wind in Alabama, May 11, 2009$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 11, 2009$9,000 · 1.75 in hail · 13 events
- Damaging Wind in South Carolina, May 11, 2009$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 11, 2009$3,000 · 55 kt wind · 5 events
- Flash Flooding in Arkansas, May 11, 20094 events
- Hail in Pennsylvania, May 11, 20091.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174134.